Colorado, 2002

Funnel Cloud in Colorado, April 7, 2002

April 7, 2002 · NWS PUB · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 7, 2:40 AM MST, 9 hours 30 minutes earlier.

Area forecast discussion, Apr 7, 2:40 AM MST, 9 hours 30 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
340 AM MDT SUN APR 7 2002

EXTENT AND DURATION OF PRECIPITATION TODAY AND TONIGHT THE MAJOR
FORECAST CONCERN.

CURRENTLY...UPPER LOW OVER EASTERN AZ SLOWLY MOVING EASTWARD...
DEPICTED NICELY IN WATER VAPOR SATELLITE LOOP. BROAD AREA OF SFC LOW
PRESSURE OVER EASTERN COLORADO...WITH MAIN FRONTAL BOUNDARY ALONG
THE CO/WY LINE. HAVE SEEN LITTLE/NO PRECIP OVER SRN CO...THOUGH A
FEW CONVECTIVE -SHSN MADE IT INTO THE SRN SAN JUANS EARLIER IN THE
EVENING.

MODELWISE...NO PARTICULAR FAVORITE THIS TIME AROUND. WILL NOTE THAT
MOST MODELS HAVE HANDLED THE UPPER LOW FAIRLY WELL...BUT ALL HAVE
BEEN OVERDONE WITH PRECIP...ESPECIALLY THE ETA.

TODAY...BEST PRECIP CHANCES WILL BE FOUND ALONG THE NM BORDER AS
CONVECTIVE REMNANTS ROTATE NWRD AHEAD OF THE UPPER LOW. UPSLOPE
FLOW SLOWLY BECOMES ESTABLISHED OVER THE EAST...A LITTLE SLOWER
THAN PREVIOUS RUNS INDICATED. SUSPECT PRECIP TODAY WILL BE HARD TO
COME BY OVER MUCH OF THE ERN PLAINS AND SERN MTNS...AND WILL TRIM
BACK POPS SOMEWHAT. SHOULD SEE SOME UPTURN IN -SHRA OVER THE WETS
AND SANGRES BY LATE AFTERNOON AS NERLY UPSLOPE FLOW STRENGTHENS.
LIMITED THE MENTION OF -TSRA TO THE FAR SERN PLAINS ZONES CLOSER TO
AXIS OF BEST INSTABILITY. GIVEN SLOWER MOVEMENT OF THE FRONT...WILL
NEED TO RAISE MAX TEMPS A CATEGORY OR 2 OVER MUCH OF THE EAST...AND
CUT BACK WIND SPEEDS SLIGHTLY.

TONIGHT...MODELS ALL INSIST MID AND UPPER LEVEL LOWS CONSOLIDATE
OVER NERN NM/NWRN TEX PANHANDLE BY MID-EVENING...WITH NERLY UPSLOPE
DEEPENING ALONG THE MTNS...AND DEFORMATION ZONE FORMING OVER THE SERN
CO PLAINS. SHOULD SEE OUR BEST CHANCE OF PRECIP FROM 00Z-09Z AS LOW
LEVEL MOISTURE WRAPS BACK INTO THE AREA...THOUGH AM SLIGHTLY
SKEPTICAL ABOUT MODEL DEPICTIONS OF HEAVY PRECIP GIVEN A FILLING
SURFACE LOW. REARRANGED SOME POPS TO BETTER REFLECT A NERLY UPSLOPE
SCENARIO...I.E. HIGHER POPS ALONG THE RATON MESA/SANGRES/WETS...
LOWER POPS KCOS AND KPUB. IN FACT...06Z MESOETA SHOWS A WELL
DEFINED PRECIP MINIMUM STRETCHING ALONG THE MTNS FROM KDEN SOUTH
THROUGH KCOS AND KPUB...AND WOULDNT BE TOO SURPRISED TO SEE THE NRN
I-25 CORRIDOR MISS OUT ON MOST PRECIP WITH THIS STORM. BEST PRECIP
CHANCES FAR SERN CORNER...WITH STILL A CHANCE OF SOME EVENING TSRA
HERE AS WELL. HAVENT TALKED MUCH ABOUT SNOW AS 700 TEMPS DONT FALL
BELOW 0C UNTIL EARLY MONDAY MORNING...WELL LIKELY SEE SOME -SN MIX
IN WITH THE RAIN AS PRECIP ENDS...BUT SNOW LEVELS WILL REMAIN FAIRLY
HIGH FOR THE MAJORITY OF THE EVENT.

MON...MODELS ALL LOOK TO HANG ONTO PRECIP A LITTLE TOO LONG OVER THE
EAST...AND WILL CONTINUE WITH THE IDEA THAT MOST/ALL RAIN SHOULD BE
DONE BY SUNRISE. CLOUDS MAY LINGER A LITTLE LONGER THAN CURRENT ZFP
INDICATES...SO WILL DELAY CLEARING BY 6-8 HRS AND LOWER MAX TEMPS
JUST SLIGHTLY.

EXTENDED...MOST EXTENDED RANGE MODELS DEVELOP A NEW WRN U.S. TROUGH
WED...THEN DRAG IT TOWARD CO THURS. CURRENT ZFP HAS MENTION OF
MOUNTAIN PRECIP BEGINNING WED IN THE WRN ZONES...THEN SPREADING
EWRD TO INCLUDE ALL MTNS THURS. THIS APPEARS REASONABLE AND WILL
MAINTAIN. AVN SHOWS LOW-LEVEL MOISTURE RETURNING TO THE FAR ERN
PLAINS WED-NIGHT INTO THUR...THOUGH SFC LOW POSITION OVER NERN CO
KEEPS LOW LEVEL FLOW VEERED ENOUGH TO PREVENT MUCH WWRD PROGRESS.
WILL LEAVE CURRENT CURRENT LOWER ELEVATION DRY FCST ALONE FOR NOW.

.PUB...NONE.

PETERSEN

In the hours before

Special weather statement, Apr 7, 10:32 AM MST, 1 hour 38 minutes before
COZ058>081-071945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1132 AM MDT SUN APR 7 2002

...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO THROUGH 7 AM TOMORROW...

...SPOTTER ACTIVATION IS NOT ANTICIPATED...

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY EVENING
ACROSS THE SOUTHERN SAN JUANS...THE SOUTHERN SANGRE DE CRISTO
MOUNTAINS...THE SAN LUIS VALLEY...AND SOUTHERN SECTIONS OF THE
SOUTHEAST PLAINS...GENERALLY SOUTH OF A LINE FROM WALSENBURG TO LA
JUNTA TO LAMAR.

DUE TO LIMITED INSTABILITY...THE THUNDERSTORM ACTIVITY IS NOT
EXPECTED TO BECOME SEVERE. HOWEVER...SMALL HAIL...UP TO 1/2 INCH IN
DIAMETER...AND WIND GUSTS TO 35 MPH WILL BE POSSIBLE.

OVER THE MOUNTAINS OF SOUTH CENTRAL AND SOUTHEASTERN COLORADO...
SCATTERED RAIN SHOWERS MAY MIX WITH OR CHANGE TO SNOW AT ELEVATIONS
ABOVE 9500 FEET...WITH LOCAL ACCUMULATIONS OF AN INCH OR 2
POSSIBLE ACROSS HIGH MOUNTAIN PASSES AND ABOVE TIMBERLINE.

HODANISH

The radar

The Pueblo radar (KPUX), 216 km away, was scanning. The volume nearest the first event began at 19:10 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Rio Grande

When
April 7, 12:10 PM MST to 12:20 PM MST
Where
Rio Grande County, 3 mi W of Del Norte
Reported by
LAW ENFORCEMENT
Coordinates
37.583, -106.383 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292504.